Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 142, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 12, 2005, 2:28 PM CDT for Lyon County, Kansas. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2005, 2:28 PM CDT (19:28 UTC)
- Expired
- Jun 12, 2005, 3:08 PM CDT
- In force
- 40 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Lyon County, KS
The radar
The Topeka radar (KTWX), 56 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 2:44 PM CDT | HAIL 0.88 | 6 N Emporia, KS | |
| Jun 12, 2:51 PM CDT | HAIL 0.75 | 4 Sse Bushong, KS | HAIL LASTED ABOUT 1 MINUTE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 1:20 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.5 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -212 J/kg
- Mixed-layer LCL
- 1252 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 121928
SVRTOP
KSC111-122015-
/O.NEW.KTOP.SV.W.0142.050612T1928Z-050612T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
228 PM CDT SUN JUN 12 2005
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN LYON COUNTY IN EAST CENTRAL KANSAS
* UNTIL 315 PM CDT
* AT 222 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 6
MILES SOUTH OF AMERICUS...OR ABOUT 6 MILES WEST OF EMPORIA...MOVING
NORTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
AMERICUS...
EMPORIA...
ALLEN...
ADMIRE...
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER INSIDE A
BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3838 9634 3852 9634 3873 9611 3873 9594
3854 9596 3834 9623 3833 9627
$$3 follow-up statements
000 WWUS53 KTOP 121942 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 242 PM CDT SUN JUN 12 2005 KSC111-122015- /O.CON.KTOP.SV.W.0142.000000T0000Z-050612T2015Z/ LYON- 242 PM CDT SUN JUN 12 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 315 PM CDT FOR NORTHERN LYON COUNTY... AT 240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 8 MILES SOUTH OF ADMIRE...OR ABOUT 9 MILES NORTH OF EMPORIA...MOVING NORTHEAST AT 35 MPH. LOCATIONS IMPACTED INCLUDE... ALLEN AND ADMIRE. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES RAPIDLY. STRONG AND DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER INSIDE A STURDY BUILDING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3842 9597 3855 9632 3873 9611 3873 9594 $$
000 WWUS53 KTOP 121951 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 251 PM CDT SUN JUN 12 2005 KSC111-122015- /O.CON.KTOP.SV.W.0142.000000T0000Z-050612T2015Z/ LYON- 251 PM CDT SUN JUN 12 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 315 PM CDT FOR NORTHERN LYON COUNTY... AT 248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF ADMIRE...OR ABOUT 14 MILES NORTHEAST OF EMPORIA...MOVING NORTHEAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES RAPIDLY. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3840 9597 3865 9633 3873 9611 3873 9594 $$
000 WWUS53 KTOP 122008 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 308 PM CDT SUN JUN 12 2005 KSC111-122018- /O.CAN.KTOP.SV.W.0142.000000T0000Z-050612T2015Z/ LYON- 308 PM CDT SUN JUN 12 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LYON COUNTY HAS BEEN CANCELLED... AT 308 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE AREA... THUS THE WARNING HAS BEEN CANCELLED. RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM. A TORNADO WATCH IS ALSO IN EFFECT. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3840 9597 3865 9633 3873 9611 3873 9594 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 4:50 AM CDT, 9 hours 38 minutes earlier.
Area forecast discussion, Jun 12, 4:50 AM CDT, 9 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 450 AM CDT SUN JUN 12 2005 .DISCUSSION... LOTS OF WATER ALREADY FALLEN AND SOME MORE YET TO COME. PRECIPITABLE WATER VALUES CONTINUE FCST HIGH...150-175% OF NORMAL. WITH GOOD DYNAMICS COMING INTO PLAY LATER TODAY AND TONIGHT...MUCH OF THIS WATER WILL BE RELEASED AS HEAVY RAIN. A FLOOD WATCH WAS HOISTED SATURDAY EVENING AND I WILL CONTINUE IT THROUGH SUNDAY NIGHT. FFG VALUES NOT MUCH ABOVE 1 INCH AT BEST...SO ADDITIONAL RAIN WILL ONLY ADD TO THE PROBLEMS. WITH CLOUDS AND PCPN AROUND THIS MRNG...NOT SURE HOW MUCH SUN WILL BREAK THROUGH THIS AFTERNOON. HAVE OPTED TO HEDGE DOWN A BIT ON TEMPERATURES WITH LARGE PRECIP SHIELD HANGING TOUGH MUCH OF THE MORNING...THEN CLOUDS SLOWLY BREAKING THIS AFTN. WILL CONTINUE TO FOLLOW THE GFS FCST THIS CYCLE. THUS WOULD EXPECT INCREASING SHEAR BY MONDAY...BUT SFC BNDRY MAY BE EAST OF US BY LATE AFTN. IF IT SHOULD SLOW A BIT...COULD BE REGENERATION OF SEVERE STORMS ALONG BNDRY BY LATE AFTN ERN KS OR WRN MO. TIME WILL TELL. FOR NOW...WILL DROP ANY MENTION OF PCPN AFTER TMRW AFTN. DRYER AIR MOVING IN ON WEST TO NORTHWEST WINDS. REST OF WEEK LOOKS QUIET AS UPPER RDG BUILDS INTO PLAINS AND BECOMES NEARLY STATIONARY OVER HIGH PLAINS. && .TOP WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH ALL OF CWA TODAY AND TONIGHT. &&
Hazardous weather outlook, Jun 12, 9:38 AM CDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 938 AM CDT SUN JUN 12 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-131000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 938 AM CDT SUN JUN 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ALTHOUGH THUNDERSTORMS ARE EXITING NORTHEAST AND EAST CENTRAL KANSAS AT MID MORNING...MORE STORMS WITH ADDITIONAL HEAVY RAIN WILL MOVE BACK INTO THE ENTIRE AREA FROM THE SOUTHWEST BY EARLY AFTERNOON. THE STORMS WILL LINGER OVERNIGHT AND AGAIN PRODUCE POCKETS OF VERY HEAVY RAIN THAT WILL LEAD TO FLOODING OR FLASH FLOODING. ONLY A FEW OF THE STORMS COULD BE SEVERE WITH GUSTY WINDS AND HAIL...WHILE THE MAIN HAZARD WILL BE VERY HEAVY RAIN AND FLOODING. SOME RIVERS AND COUNTIES ARE ALREADY IN FLOOD SO CHECK FLOOD STATEMENTS AND WARNINGS FOR THE LATEST INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS...SOME AGAIN WITH HEAVY RAIN...WILL LINGER INTO MONDAY MORNING...MAINLY OVER NORTHEAST AND EAST CENTRAL KANSAS. A FEW OF THESE STORMS COULD PRODUCE HAIL AND GUSTY WINDS BUT THE MAIN HAZARD WILL BE FLOODING. AFTER MONDAY NO HAZARDOUS WEATHER IS EXPECTED THE REST OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TODAY OR TONIGHT...AND THEY ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Special weather statement, Jun 12, 10:54 AM CDT, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 954 AM CST SUN JUN 12 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-121845- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 954 AM CST SUN JUN 12 2005 ...MORE HEAVY RAIN EXPECTED... A FLOOD WATCH FOR POSSIBLE HEAVY RAIN AND FLOODING CONTINUES THROUGH MONDAY MORNING ACROSS ALL OF CENTRAL AND EASTERN KANSAS. IN ADDITION, FLOOD WARNINGS REMAIN IN EFFECT FOR SEVERAL COUNTIES OVER THE AREA. AND SOME RIVERS ARE ALSO FORECAST TO RISE OR REMAIN IN FLOOD FOR AT LEAST THE NEXT 24 TO 48 HOURS. ALTHOUGH THUNDERSTORMS ARE MOVING OUT OF EASTERN KANSAS AT MID MORNING...THE BREAK WILL BE SHORT LIVED AS MORE STORMS PRODUCING POCKETS OF HEAVY RAINFALL WILL MOVE BACK INTO THE AREA BY EARLY AFTERNOON. THESE STORMS ARE EXPECTED TO CONTINUE OFF AND ON INTO MONDAY MORNING AND DROP HEAVY RAINFALL. FLOODING IS AGAIN EXPECTED THIS AFTERNOON AND TONIGHT AS THESE STORMS MOVE ACROSS AREAS THAT HAVE ALREADY RECEIVED HEAVY RAINS. THE GROUND REMAINS SATURATED AND ANY ADDITIONAL RAIN WILL TURN TO RUNOFF AND FLOODING. BE ALERT TO HEAVY RAINS AND FLOODING...AND DO NOT DRIVE INTO FLOODED AREAS. SHALLOW FLOWING WATER CAN WASH A CAR FROM THE ROADWAY. ALSO...THE ROADBED MAY BE WASHED OUT UNDER THE WATER. 36
Special weather statement, Jun 12, 1:19 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 119 PM CDT SUN JUN 12 2005 KSZ010>012-022>024-026-036>040-054>056-058-059-130300- ANDERSON-BROWN-COFFEY-DOUGLAS-FRANKLIN-GEARY-JACKSON-JEFFERSON-LYON- MARSHALL-MORRIS-NEMAHA-OSAGE-POTTAWATOMIE-RILEY-SHAWNEE-WABAUNSEE- INCLUDING THE CITIES OF...EMPORIA...HIAWATHA...JUNCTION CITY... LAWRENCE...MANHATTAN...MARYSVILLE...OTTAWA AND TOPEKA 119 PM CDT SUN JUN 12 2005 TORNADO WATCH NUMBER 465 IS IN EFFECT UNTIL 1000 PM CDT AND INCLUDES THE FOLLOWING COUNTIES... NEMAHA MARSHALL BROWN JACKSON RILEY POTTAWATOMIE JEFFERSON GEARY SHAWNEE WABAUNSEE DOUGLAS MORRIS OSAGE LYON FRANKLIN COFFEY ANDERSON SOME CITIES IN THE WATCH ARE... EMPORIA OTTAWA LAWRENCE JUNCTION CITY TOPEKA MANHATTAN MARYSVILLE HIAWATHA STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Local storm report, Jun 12, 2:27 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
227 PM CDT SUN JUN 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM NON-TSTM WND GST 9 SW EMPORIA 38.31N 96.30W
06/12/2005 65 MPH LYON KS TRAINED SPOTTER
ESTIMATED 60-70 MPH WINDS.
&&
STRASSBERGThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 1:50 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 40 min |
| Jun 12, 2:40 PM CDT | Flash Flood Warning | TOP | Coffey, Lyon, Osage | 3 hr |
| Jun 12, 3:16 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 35 min |
| Jun 12, 3:25 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 50 min |
| Jun 12, 3:37 PM CDT | Flash Flood Warning | TOP | Douglas, Jefferson, Shawnee | 3 hr |
| Jun 12, 3:39 PM CDT | Severe Thunderstorm Warning | TOP | Douglas | 51 min |
| Jun 12, 3:47 PM CDT | Flash Flood Warning | TOP | Anderson, Franklin | 3 hr |
| Jun 12, 3:54 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.